Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 89, NWS Norman, OK

April 4, 2017Kay County, Noble County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 4, 2017, 5:46 PM CDT for Kay County, Noble County, Oklahoma. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2017, 5:46 PM CDT (22:46 UTC)
Expired
Apr 4, 2017, 6:30 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kay County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 106 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 6:05 PM CDTTSTM WND GST 60Newkirk, OK
Apr 4, 6:15 PM CDTTSTM WND GST 602 Sw Hardy, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:31 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
758 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WUUS54 KOUN 042246
SVROUN
OKC071-103-042330-
/O.NEW.KOUN.SV.W.0089.170404T2246Z-170404T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
546 PM CDT TUE APR 4 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Central Kay County in northern Oklahoma...
  Northeastern Noble County in northern Oklahoma...

* Until 630 PM CDT

* At 545 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles southeast of Blackwell to 4 miles east of
  Marland to 4 miles south of Sooner Lake, moving northeast at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ponca City, Blackwell, Newkirk, Kaw City, Marland, Kildare, Kaw
  Lake, Sooner Lake, Hardy and Peckham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3697 9675 3678 9675 3677 9682 3674 9683
      3675 9689 3668 9693 3670 9704 3668 9706
      3660 9704 3659 9706 3658 9700 3660 9691
      3658 9689 3655 9690 3651 9703 3639 9703
      3678 9732 3700 9702 3700 9678
TIME...MOT...LOC 2245Z 235DEG 34KT 3676 9723 3656 9707 3637 9702 

HAIL...1.00IN
WIND...60MPH
 
$$

SIX
1 follow-up statement
174 
WWUS54 KOUN 042301
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
601 PM CDT TUE APR 4 2017

OKC103-042310-
/O.CAN.KOUN.SV.W.0089.000000T0000Z-170404T2330Z/
Noble OK-
601 PM CDT TUE APR 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NOBLE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3697 9675 3678 9675 3677 9682 3674 9683
      3675 9689 3668 9693 3670 9703 3669 9705
      3666 9706 3664 9705 3660 9704 3659 9708
      3683 9722 3700 9702 3700 9678
TIME...MOT...LOC 2300Z 233DEG 35KT 3687 9708 3667 9692 3648 9687 

$$

OKC071-042330-
/O.CON.KOUN.SV.W.0089.000000T0000Z-170404T2330Z/
Kay OK-
601 PM CDT TUE APR 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN KAY COUNTY...

At 600 PM CDT, severe thunderstorms were located along a line
extending from near Newkirk to 7 miles southwest of Kaw City to 7
miles west of Ralston, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ponca City, Newkirk, Kaw City, Kildare, Hardy and Kaw Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3697 9675 3678 9675 3677 9682 3674 9683
      3675 9689 3668 9693 3670 9703 3669 9705
      3666 9706 3664 9705 3660 9704 3659 9708
      3683 9722 3700 9702 3700 9678
TIME...MOT...LOC 2300Z 233DEG 35KT 3687 9708 3667 9692 3648 9687 

HAIL...1.00IN
WIND...60MPH
 
$$

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 4:34 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 4, 4:34 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
434 PM CDT Tue Apr 4 2017

.UPDATE...

&&

.DISCUSSION...
Extended the Severe Thunderstorm Watch south to include Atoka,
Bryan, Johnston, Coal, and Marshall counties. Coincident with
surface confluence, deepening convection has been noted in
satellite, radar and lightning trends. Diabatic warming ahead of
this line in combination with large scale ascent from approaching
trough has weakened CIN, and the environment over south-central
and southeast Oklahoma has become modestly unstable with MLCAPE
approaching 1,000 J/kg. At least a marginal hail/wind will
probably develop over the next hour or two, before convection
exits this part of the forecast area fairly quickly by early to
mid evening.

BRB

&&

.PREV DISCUSSION... /issued 251 PM CDT Tue Apr 4 2017/

DISCUSSION...
Sfc low will move NE across the fa, generally along or near I-44,
the rest of this afternoon and early evening with the cold front
clearing the area later this evening. Scattered showers have
increased across portions of the fa over the last few hours as lift
associated with the upper low has spread into the area. Showers and
thunderstorms will remain possible across portions of the area into
tonight but gradually end overnight into early Wednesday as the
upper low moves away from the fa. With cold air aloft, some
instability and good wind shear, some severe storms will be possible
the rest of this afternoon into early evening with large hail the
biggest concern.

After tonight, dry conditions are expected until Sunday into early
next week when another storm system and cold front affect parts of
the region. Shower and thunderstorm chances will return to parts of
the area Sunday and continue early next week.

Cold temperatures are expected tonight and Wednesday night with some
locations expected to fall into the 30s. High temperatures the next
few days will remain at or below normal but then warm into the
70s and 80s over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  44  63  39 /  50  30  10   0
Hobart OK         56  41  64  37 /  30  20  10   0
Wichita Falls TX  81  43  67  40 /  10  10   0   0
Gage OK           47  37  61  34 /  70  40  10   0
Ponca City OK     57  45  62  37 /  70  80  20   0
Durant OK         84  46  66  42 /  20  40  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17/12
Hazardous weather outlook, Apr 4, 3:44 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
344 PM CDT Tue Apr 4 2017

OKZ004>048-050>052-TXZ083>090-052045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
344 PM CDT Tue Apr 4 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms through early
this evening across parts of central and northeastern Oklahoma.

.Location...
The enhanced risk area is near and east of areas from Ponca City to
Perry to Guthrie to Chandler. The slight risk area is near and
east of areas from Medford to Watonga to Duncan to Atoka. There
is a marginal risk of severe thunderstorms for much of the rest
of Oklahoma.

.Timing...
Now through 10 PM.

.Impacts...
Hail up to the size of tennis balls is expected to be the main
hazard. Damaging wind gusts of 60 to 70 mph are possible as well.

.Discussion...
A storm system will continue to move into Oklahoma through this
evening. Near the surface, a front will extend from near the
Oklahoma City metro southwestward into portions of western north
Texas while a warm front extends northeastward from Oklahoma City
to Tulsa.

Showers and thunderstorms will continue to increase in coverage
and intensity across central and northeastern Oklahoma through
early this evening. The showers and storms will move east and
northeast. The chance of severe thunderstorms will decrease
quickly after 10 PM this evening across central Oklahoma as they
continue to move into eastern Oklahoma.

.Spotter and emergency management statement...
Storm spotter groups and emergency management personnel across
most of Oklahoma should prepare for possible severe weather
operations this afternoon and evening.

.Fire Weather...
Elevated to near critical fire weather conditions will be possible
across western north Texas this afternoon into early evening where
gusty southwest winds and low humidities are occurring.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances will return to the forecast Sunday into
Monday as a dryline sets up across western Oklahoma and western
north Texas. Severe thunderstorms may be possible on Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

In the hours before

Special weather statement, Apr 4, 5:09 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
509 PM CDT TUE APR 4 2017

OKZ008-012-013-042245-
Garfield OK-Kay OK-Noble OK-
509 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...south
central Kay and Noble Counties Until 545 PM CDT...

AT 507 PM CDT, a strong thunderstorm was located 5 miles southwest of
Perry, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3661 9705 3660 9704 3659 9706 3658 9702
      3660 9692 3654 9697 3653 9699 3651 9701
      3651 9703 3645 9703 3618 9723 3618 9749
      3638 9749 3662 9727
TIME...MOT...LOC 2207Z 210DEG 43KT 3624 9736

SIX
Local storm report, Apr 4, 5:18 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             PRAGUE                  35.49N 96.69W
04/04/2017  E1.00 INCH       LINCOLN            OK   PUBLIC

&&

FM
Special weather statement, Apr 4, 5:33 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
533 PM CDT TUE APR 4 2017

OKZ020-042300-
Payne OK-
533 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Payne County Until 600 PM
CDT...

AT 531 PM CDT, a strong thunderstorm was located near Perkins, moving
northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3616 9682 3616 9668 3609 9662 3608 9663
      3594 9714 3610 9726 3625 9691 3625 9682
TIME...MOT...LOC 2231Z 236DEG 45KT 3600 9708

SIX
Special weather statement, Apr 4, 5:34 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
534 PM CDT TUE APR 4 2017

OKZ043-048-052-042300-
Coal OK-Atoka OK-Bryan OK-
534 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Coal...Atoka and northern
Bryan Counties Until 600 PM CDT...

AT 531 PM CDT, strong thunderstorms were along a line extending from
4 miles west of Wardville to near Tushka to 5 miles southwest of
Durant, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3451 9578 3416 9578 3416 9598 3415 9596
      3412 9594 3394 9593 3385 9650 3470 9620
      3470 9609 3468 9609 3468 9589 3459 9588
      3459 9567 3451 9567
TIME...MOT...LOC 2231Z 232DEG 48KT 3465 9611 3430 9618 3393 9645

30
Special weather statement, Apr 4, 5:42 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
542 PM CDT TUE APR 4 2017

OKZ008-013-042315-
Kay OK-Noble OK-
542 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Kay and northeastern
Noble Counties Until 615 PM CDT...

AT 540 PM CDT, strong thunderstorms were along a line extending from
near Tonkawa to 3 miles northeast of Marland to near Sooner Lake,
moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3681 9682 3677 9681 3674 9683 3675 9689
      3668 9693 3670 9704 3668 9706 3660 9704
      3659 9706 3658 9700 3660 9691 3658 9689
      3655 9690 3651 9703 3633 9703 3633 9700
      3628 9706 3655 9717 3671 9742 3696 9702
TIME...MOT...LOC 2240Z 224DEG 37KT 3671 9730 3660 9712 3639 9704

SIX
Local storm report, Apr 4, 5:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             RED ROCK                36.46N 97.18W
04/04/2017  E1.00 INCH       NOBLE              OK   FIRE DEPT/RESCUE

&&

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:48 PM CDTSpecial Weather StatementOUNEllis42 min
Apr 3, 10:49 PM CDTSpecial Weather StatementOUNRoger Mills26 min
Apr 3, 11:02 PM CDTSpecial Weather StatementOUNEllis28 min
Apr 3, 11:14 PM CDTSevere Thunderstorm WarningOUNRoger Mills29 min
Apr 3, 11:29 PM CDTSpecial Weather StatementOUNDewey31 min
Apr 3, 11:43 PM CDTSpecial Weather StatementOUNCuster32 min
Apr 4, 12:13 AM CDTSpecial Weather StatementOUNCuster47 min
Apr 4, 12:43 AM CDTSpecial Weather StatementOUNBlaine32 min
Apr 4, 1:19 AM CDTSpecial Weather StatementOUNKingfisher26 min
Apr 4, 1:44 AM CDTSpecial Weather StatementOUNKingfisher, Logan46 min
Apr 4, 3:30 PM CDTSpecial Weather StatementOUNSeminole30 min
Apr 4, 3:35 PM CDTSpecial Weather StatementOUNKingfisher25 min
Apr 4, 3:40 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole35 min
Apr 4, 3:43 PM CDTSpecial Weather StatementOUNLincoln32 min
Apr 4, 3:45 PM CDTSpecial Weather StatementOUNOklahoma30 min
Apr 4, 3:47 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne43 min
Apr 4, 4:08 PM CDTSpecial Weather StatementOUNLincoln37 min
Apr 4, 4:18 PM CDTSpecial Weather StatementOUNLincoln27 min
Apr 4, 4:19 PM CDTSpecial Weather StatementOUNKingfisher26 min
Apr 4, 4:20 PM CDTSpecial Weather StatementOUNHughes25 min
Apr 4, 4:23 PM CDTSevere Thunderstorm WarningOUNLincoln22 min
Apr 4, 4:25 PM CDTSevere Thunderstorm WarningOUNPayne20 min
Apr 4, 4:33 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne42 min
Apr 4, 4:45 PM CDTSpecial Weather StatementOUNLogan30 min
Apr 4, 4:47 PM CDTSpecial Weather StatementOUNHughes28 min
Apr 4, 4:57 PM CDTSpecial Weather StatementOUNCoal33 min
Apr 4, 5:09 PM CDTSpecial Weather StatementOUNNoble36 min
Apr 4, 5:33 PM CDTSpecial Weather StatementOUNPayne27 min
Apr 4, 5:34 PM CDTSpecial Weather StatementOUNAtoka, Bryan26 min
Apr 4, 5:42 PM CDTSpecial Weather StatementOUNKay33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.